Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 46, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 24, 1999, 6:40 PM MDT for Morgan County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 24, 1999, 6:40 PM MDT (00:40 UTC)
- Expired
- Jul 24, 1999, 7:10 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morgan County, CO
The radar
The Denver radar (KFTG), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:40 PM MDT | Thunderstorm Wind 70 | Ft Morgan, CO | Intense straight-line winds associated with a wet microburst blew 6 vehicles off Interstate 76, including a pickup pulling a horse trailer. Several windows were blown out of homes and vehicles in the Fort Morgan and Brush areas. As a result, 10 people were |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 250042 TORDEN COC087-250110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 640 PM MDT SAT JUL 24 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... EASTERN MORGAN COUNTY IN NORTHEAST COLORADO * UNTIL 710 PM MDT * AT 640 PM MDT...LAW ENFORCEMENT AGENCIES AND THE PUBLIC REPORTED A POSSIBLE TORNADO ABOUT 4 MILES NORTH OF FORT MORGAN...MOVING NORTHEAST AT 20 MPH. WIND DAMAGE HAS BEEN REPORTED WITH THIS STORM. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SNYDER... HILLROSE...BRUSH...FOR MORGAN AND ANTELOPE SPRINGS THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BAKER LAT...LON 4051 10387 4008 10374 4029 10347 4051 10349
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 24, 2:22 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 2:22 PM MDT, 4 hours 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 222 PM MDT SAT JUL 24 1999 MONSOON MSTR HAS SHIFTED FURTHER N THIS AFTN AND COMBINED WITH INCRG LOW LVL MSTR HAS ALLOWED FOR WDLY SCT TSRA TO DVLP OVR AREA. STLT SHOWS APPARENT BNDRY NE OF DIA EXTENDING SE TO LIC. WDLY SCT TSRA ARE DVLPG ALONG THIS BNDRY AND SHOULD CONT THRU THE EVENING HRS. TSRA OVR MTNS MAY SEND OUT AN OUTFLOW BNDRY WHICH MAY ALLOW FOR ADDITIONAL DEVELOPMENT ALONG THE FNT RANGE IN THE NEXT FEW HOURS. LATEST VWP SHOWS SLY WNDS AVERAGING AROUND 20 KTS FM THE SFC TO 12 KFT SO STORMS WL BE MOVING WHICH SHOULD LIMIT HEAVY RAIN POTENTIAL. ON SUNDAY WK BNDRY WL MOVE INTO RGN FM THE NW AND MAY ALLOW FOR SOME SCOURING OUT OF LOW LVL MSTR IN AND NR THE FOOTHILLS AS LOW LVL FLOW BECOMES MORE WNW. EXACT POSITION OF THIS BNDRY BY SAT AFTN WL IMPACT TSRA CHCS OVR NERN PLAINS. AT THIS POINT WL PUT SLIGHTLY HIGHER POPS EAST OF A STERLING-AKO-LIC LN ALONG EXPECTED POSITION OF BNDRY BY AFTN. MEANWHILE INFLUX OF MONSOON MSTR WL CONT OVR NRN CO WHICH SHOULD ALLOW FOR WDLY SCT TSRA OVR THE MTNS BY AFTN. A FEW THESE STORMS MAY DRIFT INTO THE FOOTHILLS AND FNT RANGE BY LATE AFTN AND EVENING AS MID-LVL FLOW IS FCST TO BECOME MORE WLY. BY SUN NGT AND MON MODELS BRING ANOTHER BNDRY INTO NERN CO BY MON MRNG. ELY LOW LVL FLOW IS FCST TO INCR DURING THE DAY ON MON WHICH MAY ALLOW FOR DEEPER LOW LVL MSTR TO MOVE INTO FOOTHILLS BY AFTN. WITH A CONTINUATION OF MONSOON MSTR ACRS RGN SHOULD SEE MORE WDLY SCT-SCT TSRA OVR THE MTNS MON AFTN. IN ADDITION POTENTIAL FOR HEAVY RAIN PRODUCING STORMS MAY INCR IN THE FOOTHILLS AND FNT RANGE IF FORECASTED MOIST ELY LOW LVL FLOW MATERIALIZES AND MID-LVL FLOW WKNS AS PROGGED. IN EXTENDED PD UPR LVL HI WL REMAIN ENTRENCHED ACRS RGN. IF MONSOON MSTR FETCH CONTS THEN SHOULD SEE AT LEAST WDLY SCT TSRA EACH AFTN AND EVENING IN THE MTNS. OVR LOWER ELEVATIONS APPEARS ENOUGH LOW LVL MSTR WL LINGER ON TUE FOR ANOTHER CHC OF TSRA. KLEYLA .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 42 min |
| Jul 24, 7:20 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 30 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.